Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 85, NWS Norman, OK

April 20, 2004Lincoln County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 20, 2004, 7:15 PM CDT for Lincoln County, Oklahoma. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2004, 7:15 PM CDT (00:15 UTC)
Expired
Apr 20, 2004, 7:45 PM CDT
In force
30 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Lincoln County, OK

The radar

The Norman radar (KTLX), 77 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 2:05 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2004-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2004-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3300 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

661 
WUUS54 KOUN 210015
SVROKC
OKC081-210045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
715 PM CDT TUE APR 20 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN CENTRAL OKLAHOMA

* UNTIL 745 PM CDT

* AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  DETECTED A SEVERE THUNDERSTORM OVER AVERY...MOVING EAST SOUTHEAST 
  AT 20 MPH. THIS STORM HAS INTENSIFIED...AND IS NOW CAPABLE OF 
  PRODUCING GOLFBALL SIZE HAIL...AND WINDS TO 70 MPH.

* LOCATIONS IN THE WARNING INCLUDE AVERY...KENDRICK AND STROUD

LAT...LON 3594 9676 3571 9685 3573 9662 3595 9662

$$
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:39 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Apr 20, 3:39 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
339 PM CDT TUE APR 20 2004

.DISCUSSION...
STORMS ARE BEGINNING TO DEVELOP ACROSS FAR NORTHERN
OKLAHOMA NEAR COLD FRONT/DRYLINE AND EXPECT MORE
STORMS TO DEVELOP MAINLY EAST OF I-35 CORRIDOR LATE
THIS AFTERNOON INTO THE EVENING AS UPPER WAVE
MOVES EASTWARD.  MOISTURE WITH THIS FRONT WILL NOT
GET PUSHED TO FAR TO THE EAST OR SOUTH SO ADDITIONAL
CHANCES FOR STORMS WILL CONTINUE WEDNESDAY THROUGH
FRIDAY UNTIL STRONGER FRONT PUSHES ACROSS THE AREA
LATE THURSDAY INTO FRIDAY NIGHT.

BIG DISCREPANCIES WITH SURFACE FEATURES BETWEEN GFS
AND ETA BY 30-36 HRS WITH GFS DEVELOPING MUCH
STRONGER SURFACE LOW OVER TEXAS PANHANDLE.  FOR THIS
FORECAST HAVE BASICALLY GONE WITH WEAKER ETA LOW AND
MORE SOUTHWARD PLACEMENT OF SURFACE FRONT.  EXPECT
MORE STORMS TO DEVELOP MAINLY NORTH OF BOUNDARY WEDNESDAY
INTO WEDNESDAY NIGHT WITH MAYBE BETTER CHANCE EAST AS
FLOW REMAINS RATHER VEERED.  HOWEVER AS UPPER LOW APPROACHES
THURSDAY AND FRONT LIFTS BACK TO THE NORTH...MAYBE BETTER
CHANCES FOR SEVERE STORMS THIS DAY.  EXACT PLACEMENT OF
SURFACE FEATURES STILL VERY UNCERTAIN.

AFTER LOW MOVES NORTH AND EAST OF THE AREA WILL CONTINUE
WITH A DRY FORECAST OVER THE WEEKEND INTO EARLY NEXT
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  55  76  58  76 /  20  30  40  50
HOBART OK         53  79  56  77 /  10  10  20  30
WICHITA FALLS TX  58  85  61  81 /  10  10  10  20
GAGE OK           49  76  50  74 /  10  10  30  30
PONCA CITY OK     53  75  54  72 /  30  20  40  50
DURANT OK         64  81  65  78 /  30  30  30  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...TORNADO WATCH 93 FOR NORTH CENTRAL OKLAHOMA.
TX...NONE.

&&

6
Hazardous weather outlook, Apr 20, 12:37 PM CDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE APR 20 2004

OKZ004>048-050>052-TXZ083>090-211200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL AND
EASTERN OKLAHOMA THIS AFTERNOON AND TONIGHT.

LOCATION...
THE SLIGHT RISK AREA IS EAST OF A LINE FROM MEDFORD TO WAURIKA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
UNTIL 10 PM.

RECOMMENDED ACTIONS...
EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS IN THE SLIGHT RISK
AREA SHOULD MONITOR THE WEATHER AND BE PREPARED FOR POSSIBILE SEVERE
WEATHER OPERATIONS FROM MID AFTERNOON INTO THE EVENING.

DISCUSSION...
WINDS ARE VEERING TO THE SOUTHWEST AND DEWPOINTS ARE FALLING IN
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS AS THE DRYLINE MOVES EAST.
BY MID AFTERNOON THE DRY LINE IS EXPECTED TO BE NEAR AN ENID TO
DUNCAN LINE. LOW CLOUDS WILL BREAK AHEAD OF THE DRY LINE...RESULTING
IN HEATING AND DESTABILIZATION OVER MUCH OF CENTRAL AND EASTERN
OKLAHOMA. AN UPPER AIR DISTURBANCE...OVER NEW MEXICO AT
MIDDAY...WILL MOVE QUICKLY EAST AND SHOULD REACH THE CENTRAL AND
SOUTHERN HIGH PLAINS BY EARLY EVENING. LIFTING AHEAD OF THIS
DISTURBANCE IS EXPECTED TO INITIATE THUNDERSTORMS ALONG THE DRY LINE
AROUND MID TO LATE AFTERNOON. VERTICAL WIND PROFILES WILL BE
FAVORABLE FOR SUPERCELLS...WITH LARGE HAIL AND DAMAGING STRAIGHT
LINE WINDS THE MAIN CONCERNS. ONCE THUNDERSTORMS DEVELOP...THEY WILL
MOVE QUICKLY INTO EASTERN OKLAHOMA THIS EVENING.

THE RISK OF SEVERE WEATHER WILL DIMINISH IN ANY GIVEN AREA ONCE
SURFACE WINDS VEER AROUND TO THE SOUTHWEST...AND DEWPOINTS
DECREASE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY APR 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
CHANCES OF THUNDERSTORMS WILL CONTINUE ACROSS OKLAHOMA AND WESTERN
NORTH TEXAS WEDNESDAY THROUGH FRIDAY. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER ROUGHLY THE SOUTHEASTERN THIRD OF OKLAHOMA
WEDNESDAY AFTERNOON AND NIGHT...AND OVER MOST OF OKLAHOMA AND NORTH
TEXAS ON THURSDAY AND THURSDAY NIGHT. SEVERE WEATHER POTENTIAL MAY
LINGER INTO FRIDAY OVER SOUTHEAST OKLAHOMA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

2/6

In the hours before

Special weather statement, Apr 20, 6:46 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
646 PM CDT TUE APR 20 2004

OKZ020-210000-
PAYNE OK-
646 PM CDT TUE APR 20 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR PAYNE COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF CUSHING AT 646
PM CDT...MOVING EAST AT 35 MPH.

THE TRACK OF THIS STORM WILL PROBABLY KEEP IT IN LINCOLN COUNTY...
BUT THERE IS A POSSIBILITY THAT IT WILL DRIFT NORTHEAST INTO
SOUTHEAST PAYNE COUNTY BY 730 PM.

PEOPLE IN PAYNE COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

CMS
Local storm report, Apr 20, 6:47 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
647 PM CDT TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             AGRA                    35.90N 96.87W
04/20/2004  0.88 INCH        LINCOLN            OK   EMERGENCY MNGR

&&

JP
Local storm report, Apr 20, 6:52 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
652 PM CDT TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             TRYON                   35.88N 96.96W
04/20/2004  0.75 INCH        LINCOLN            OK   EMERGENCY MNGR

&&

JP
Local storm report, Apr 20, 7:00 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CDT TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             AGRA                    35.90N 96.87W
04/20/2004  1.25 INCH        LINCOLN            OK   EMERGENCY MNGR

&&

JP
Local storm report, Apr 20, 7:06 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
706 PM CDT TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     3 E AGRA                35.90N 96.82W
04/20/2004  60 MPH           LINCOLN            OK   EMERGENCY MNGR

            ESTIMATED.

&&

JLP
Local storm report, Apr 20, 7:14 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
714 PM CDT TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     CUSHING                 35.98N 96.77W
04/20/2004  58 MPH           PAYNE              OK   EMERGENCY MNGR

            GUST WAS MEASURED BY WIND EQUIPMENT AT CUSHING WX TOWER

&&

JP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 3:55 PM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma50 min
Apr 21, 4:18 PM CDTTornado WarningOUNCanadian, Oklahoma27 min
Apr 21, 4:22 PM CDTSevere Thunderstorm WarningOUNGrady, McClain38 min
Apr 21, 4:40 PM CDTSevere Thunderstorm WarningOUNPayne50 min
Apr 21, 4:46 PM CDTTornado WarningOUNOklahoma59 min
Apr 21, 4:50 PM CDTSevere Thunderstorm WarningOUNCleveland55 min
Apr 21, 4:59 PM CDTSevere Thunderstorm WarningOUNMcClain46 min
Apr 21, 5:16 PM CDTSevere Thunderstorm WarningOUNGarvin29 min
Apr 21, 5:24 PM CDTSevere Thunderstorm WarningOUNOklahoma51 min
Apr 21, 5:29 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie61 min
Apr 21, 5:44 PM CDTSevere Thunderstorm WarningOUNGarvin46 min
Apr 21, 5:45 PM CDTSevere Thunderstorm WarningOUNCleveland45 min
Apr 21, 5:54 PM CDTSevere Thunderstorm WarningOUNPayne36 min
Apr 21, 5:55 PM CDTSevere Thunderstorm WarningOUNHarper65 min
Apr 21, 6:02 PM CDTSevere Thunderstorm WarningOUNCarter43 min
Apr 21, 6:12 PM CDTSevere Thunderstorm WarningOUNPontotoc63 min
Apr 21, 6:31 PM CDTSevere Thunderstorm WarningOUNMurray29 min
Apr 21, 6:33 PM CDTSevere Thunderstorm WarningOUNGarvin27 min
Apr 21, 6:43 PM CDTSevere Thunderstorm WarningOUNKay47 min
Apr 21, 6:44 PM CDTSevere Thunderstorm WarningOUNEllis61 min
Apr 21, 6:46 PM CDTSevere Thunderstorm WarningOUNCarter44 min
Apr 21, 6:55 PM CDTSevere Thunderstorm WarningOUNMurray50 min
Apr 21, 6:58 PM CDTSevere Thunderstorm WarningOUNHarper47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.